Kansas, 2010

Hail and Damaging Winds in Kansas, September 13, 2010

September 13, 2010 · NWS ICT · 5 events in 2 counties and zones

A small complex of thunderstorms developed across Central Kansas durng the late night hours of September 13th 2010. Bow echo type thunderstorms developed along the leading edge of a line of storms to produce damaging wind gusts along Interstate 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A small complex of thunderstorms developed across Central Kansas durng the late night hours of September 13th 2010. Bow echo type thunderstorms developed along the leading edge of a line of storms to produce damaging wind gusts along Interstate 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 13, 6:00 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 13, 6:00 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT MON SEP 13 2010

.UPDATE...

FORECAST IS CURRENTLY ON TRACK AS STORMS IN OKLAHOMA BEGIN TO
WANE THROUGH THE EVENING...ESPECIALLY AFTER SUNSET. THE MAIN
FOCUS IS ON THE CONVECTION NORTH OF I-70. MUCAPE VALUES AND BULK
SHEAR PARAMETERS INDICATE THAT WE SHOULD SEE STORMS WITHIN THE
NEXT HOUR ACROSS THE FORECAST AREA IN CENTRAL KS. MAIN THREATS
WITH THESE STORMS WILL BE QUARTER SIZE HAIL AND 70MPH WIND GUSTS.
CORFIDI VECTORS TRANSITION FROM A EAST TO A SOUTHEAST MANNER AFTER
1Z. THEREFORE STORM MOTION WILL BE MORE SOUTHEASTWARD AS THE
EVENING GOES ON. AS A RESULT...WOULD EXPECT THE STORM MOTION TO
BRING CONVECTION THAT DEVELOPS IN NORTHERN KS TO MOVE ACROSS CENTRAL
AND EASTERN KANSAS TONIGHT.

DUNTEN

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

CURRENT OBSERVATIONS SHOW THAT THUNDERSTORMS ARE DEVELOPING
ALONG A BOUNDARY LOCATED FROM OMAHA DOWN INTO GOODLAND. EXPECT
TSRA TO OCCUR AT RSL WITHIN AN HOUR AND VCTS ACROSS SLN. LEFT CB
MENTIONING IN HUT AND ICT IN CASE STORMS DEVELOP ALONG A LINE AND
MOVE SOUTHWARD. MAIN CONVECTION WILL WANE BY LATE MORNING
TOMORROW...HOWEVER EXPECT THUNDERSTORMS TO BE AROUND CNU BY 15Z.
WINDS FOR THE FORECAST PERIOD WILL MAINLY BE OUT OF THE SOUTH TO
SOUTHEAST WITH WINDS INCREASE THROUGHOUT THE DAY TOMORROW. LOW CONFIDENCE
TOWARDS THE END OF THE FORECAST...MAIN CONCERN FOR TOMORROW IS THE
CONVECTION TIMING AND LOCATION.

DUNTEN

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT MON SEP 13 2010/

UPDATE...

TONIGHT:
APPEARS THAT CAPPING WILL LIKELY HOLD OVER MUCH OF SOUTH CENTRAL
KS THIS EVENING WITH PRECIPITATION CONTINUE TO WANE IN SOUTHEAST
AS ADVECTION/MOISTURE GRADIENT PUSHES EAST. THE MAIN CONCERN IS IN
CENTRAL KS WHERE MLCAPE IS CLOSE TO 3000 J/KG...WITH VIRTUALLY NO CINH.
MAIN CONVERGENCE PER SURFACE OBSERVATIONS APPEARS TO BE JUST
NORTH OF I-70...BUT WITH OUTFLOW/PROPAGATION COULD EASILY CLIP
AREAS ALONG/NORTH OF I-70. DECENT MEAN LAYER SHEAR AND MID LEVEL
SHEAR SUGGEST POTENTIAL FOR SEVERE STORMS ACROSS THAT AREA AS
WELL...WITH BOTH LARGE HAIL AND DAMAGING WINDS. WILL HIT THIS IN
THE HAZARDOUS WEATHER OUTLOOK. LATER TONIGHT FOCUS WILL SHIFT TO
ELEVATED STORM POTENTIAL ALONG NORTHEASTERN EDGE OF FORECAST AREA.

TUE-THU:
MODELS AT ODD THROUGHOUT MOST OF THIS PERIOD WITH MUCH DEPENDING
ON THERMAL/MOISTURE ADVECTION DURING THE LATE NIGHT/EARLY MORNING
HOURS AND BREAKING CAP FOR SURFACE BASED STORMS DURING THE
AFTERNOON. THROW IN OUTFLOW BOUNDARIES AND FRONT LOCATION...BOTH
POPS AND MAXIMUM TEMPERATURES WILL BE QUITE TRICKY. CONCENSUS WAS
TO TREND A BIT WARMER EARLY IN PERIOD WITH BOUNDARY MOST LIKELY
BE SOMEWHERE IN CENTRAL KS BEFORE PUSHING THROUGH THE AREA WED
NIGHT/EARLY THU. COOLER AIR SHOULD CUT INTO MAXES BY THU...BUT
TEMPERATURES ALONG THE OK BORDER WILL REMAIN QUITE TRICKY.

FRI-MON:
NOT A PARTICULARLY HIGH CONFIDENCE FORECAST DESPITE APPARENT
DECENT AGREEMENT BETWEEN 0600 UTC GFS/00 UTC ECMWF. THE MAIN ISSUE
IS THAT THERE HAS BEEN CONSIDERABLE RUN TO RUN VARIATION IN
SURFACE PATTERN OVER THE PAST 4 RUNS...DESPITE RELATIVELY MINOR
CHANGES IN UPPER PATTERN. THIS SUGGEST THAT THE SURFACE FRONT
LOCATION IS GOING TO BE HIGHLY DEPENDENT ON MINOR CHANGES IN UPPER
FLOW...AND WOULD SUGGEST THAT PREDICTABILITY IS LOW. AT FACE
VALUE...MODELS WOULD SUGGEST SIGNIFICANT WARMUP OVER THE WEEKEND
IN THE WARM SECTOR AHEAD OF STRONG COLD FRONT ACROSS NEBRASKA.
INFLUX OF MOISTURE SHOULD MODERATE LOWS...AND MAXES A FAIR AMOUNT
ABOVE CLIMATOLOGY FOR SUN-MON. GIVEN UNCERTAINTY OF FRONT WENT DRY
THROUGHOUT THE PERIOD. -HOWERTON

PREV DISCUSSION... /ISSUED 1257 PM CDT MON SEP 13 2010/

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN FORECAST CONCERN OVER THE NEXT 24 HOURS WILL BE THUNDERSTORM
CHANCES. MAIN FRONTAL BOUNDARY IS CURRENTLY EXTENDING ACROSS
NORTHERN KS/SOUTHERN NE INTO WESTERN KS. AS SHORTWAVE ENERGY
APPROACHES FROM THE WEST...ANTICIPATING SCATTERED THUNDERSTORMS TO
DEVELOP IN THE VICINITY OF THIS FRONT THIS AFTERNOON/EVENING...AND
MOVE SOUTHEAST. THINKING KRSL-KSLN HAVE THE BEST CHANCE OF SEEING
ACTIVITY THIS EVENING. KHUT-KICT ALSO HAVE A CHANCE...AS ACTIVITY
MAY PROPAGATE SOUTHEAST TO THE TURNPIKE/FLINT HILLS CORRIDOR LATER
THIS EVENING. ADDITIONALLY...SEPARATE DEVELOPMENT MAY OCCUR IN
THE KHUT-KICT NEIGHBORHOOD EARLY THIS EVENING...AS WEAK/SUBTLE
RIPPLES IN THE MID/UPPER FLOW APPROACH FROM THE SOUTHWEST...AND
INTERACT WITH A MOIST/UNSTABLE AIRMASS IN PLACE. INSERTED "CB"
WORDING INTO KHUT-KICT TAFS TO REFLECT THIS UNCERTAINTY...WITH
"VCTS" WORDING IN KRSL-KSLN TAFS TO REFLECT BETTER THUNDERSTORM
CHANCES THERE. ANYTHING THAT CAN DEVELOP WILL HAVE THE POTENTIAL
TO BE SEVERE DUE TO INSTABILITY/DEEP LAYER SHEAR COMBO...PRODUCING
STRONG/GUSTY WINDS...HAIL AND TORRENTIAL RAIN.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  92  70  90 /  20  20  20  20
HUTCHINSON      71  91  71  89 /  30  20  30  30
NEWTON          69  91  69  88 /  20  20  30  30
ELDORADO        67  89  67  88 /  20  20  20  20
WINFIELD-KWLD   69  91  70  90 /  20  20  20  20
RUSSELL         67  92  69  90 /  50  20  40  30
GREAT BEND      68  93  68  91 /  50  20  40  30
SALINA          70  90  70  89 /  50  30  40  30
MCPHERSON       70  90  70  88 /  40  20  30  30
COFFEYVILLE     67  90  67  90 /  10  20  20  20
CHANUTE         66  87  67  88 /  10  30  20  20
IOLA            66  88  65  86 /  20  30  20  20
PARSONS-KPPF    66  88  67  90 /  10  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 13, 7:36 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
836 PM CDT MON SEP 13 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
836 PM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH
OF I-70 THIS EVENING. THESE STORMS MAY BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. A COMPLEX OF THUNDERSTORMS MAY MOVE INTO EAST
CENTRAL AND SOUTH CENTRAL KS AFTER MIDNIGHT. THE MAIN THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONT WILL MEANDER ACROSS CENTRAL KANSAS THROUGH TUESDAY AND
THEN SHOULD PUSH SOUTH ACROSS THE ENTIRE AREA BY EARLY THURSDAY.
STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING IN THE VICINITY OF THE FRONT. BOTH LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE WITH THE SEVERE STORMS. STORMS MAY LINGER
ALONG THE OKLAHOMA BORDER INTO FRIDAY...BUT THESE ARE NOT EXPECTED
TO BE STRONG NOR SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SKYWARN SPOTTERS MAY BE NEEDED IN EAST CENTRAL KANSAS
TONIGHT AND ACROSS MUCH OF CENTRAL KANSAS LATE TUESDAY AFTERNOON
AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DUNTEN

In the hours before

Special weather statement, Sep 13, 8:50 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT MON SEP 13 2010

KSZ032-140330-
RUSSELL-
950 PM CDT MON SEP 13 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 947 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NATOMA...OR 20 MILES NORTHWEST OF
RUSSELL...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Sep 13, 9:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT MON SEP 13 2010

KSZ032-033-140430-
LINCOLN-RUSSELL-
1043 PM CDT MON SEP 13 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN AND RUSSELL COUNTIES...

AT 1042 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LURAY...OR 16 MILES NORTH OF
RUSSELL...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, Sep 13, 10:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     TSTM WND GST     2 E LUCAS               39.06N 98.50W
09/13/2010  E50 MPH          RUSSELL            KS   PUBLIC

&&

LFW
Special weather statement, Sep 13, 10:07 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1107 PM CDT MON SEP 13 2010

KSZ033-140445-
LINCOLN-
1107 PM CDT MON SEP 13 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 1105 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF LINCOLN...OR NEAR
LINCOLN...AND MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Topeka radar (KTWX), 151 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
September 13, 10:30 PM CST
Where
Lincoln County, 0.41 mi SW of Beverly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.015, -97.975

The public estimated the gust in town.

Thunderstorm Wind, Lincoln

When
September 13, 10:33 PM CST
Where
Lincoln County, 3.72 mi SSW of Westfall
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.878, -98.016

The highway patrol reported tractor trailers blown over along Interstate 70.

Hail, Saline

When
September 13, 10:47 PM CST
Where
Saline County, 3.45 mi N of Hedville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.920, -97.750

Thunderstorm Wind, Saline

When
September 13, 11:04 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -97.620

Thunderstorm Wind, Saline

When
September 13, 11:15 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.820, -97.620

Pea size hail accompanied the winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259912, 259914, 259915, 259916, 259917.